e-ISSN 1309-2545      ISSN 1301-062X
TR    ENG
 

Download Current Issue.

Volume : 25 Issue : 3 Year : 2019

Current Issue Archive Popular Articles Ahead of Print Submit Your Article Login
Turkish Journal of Neurology Indexed By
 
  Search






An Unpredicted Side Effect of Bisphosphonates in a Patient with Chronic Renal Failure Due to Multiple Myeloma: Reversible Parkinsonism [Turk J Neurol]
Turk J Neurol. 2010; 16(3): 141-143

An Unpredicted Side Effect of Bisphosphonates in a Patient with Chronic Renal Failure Due to Multiple Myeloma: Reversible Parkinsonism

Barış İşak1, Pınar Koytak1, Özgür Bilgin2, Hilal Horozoğlu1, Murat Sarıtemur3, Arzu Denizbaşı3, Dilek Günal1
1Marmara University Hospital, Department Of Neurology, Istanbul, Turkey
2Erenkoy Hospital Of Mental And Neurological Disorders, Istanbul, Turkey
3Marmara University Hospital, Department Of Emergency Medicine, Istanbul, Turkey

In this report, we present a unique case in which the chemotherapeutic agent, i.e., zoledronic acid, deepened the hypocalcemia on the basis of chronic renal failure secondary to multiple myeloma and caused parkinsonism episodes. An 80-year-old female patient, who had been diagnosed as multiple myeloma and had been administered bisphosphonate therapy monthly for six months, was ad¬mitted to our emergency room with two parkinsonism episodes. Low serum calcium levels accompanied parkinsonism symptoms, which subsided with calcium replacement therapy in both episodes. Imaging did not reveal any pathology in the basal ganglia. The fact that the patient was cured both times with calcium replacement suggests that hypocalcemia was the actual cause. This can be interpreted as a unique case, reflecting the reversible functional impairment due to metabolic side effects of a chemotherapeutic agent rather than destructive changes in the basal ganglia.

Keywords: Parkinsonism disease, secondary, drugs, hypocalcemia


Barış İşak, Pınar Koytak, Özgür Bilgin, Hilal Horozoğlu, Murat Sarıtemur, Arzu Denizbaşı, Dilek Günal. An Unpredicted Side Effect of Bisphosphonates in a Patient with Chronic Renal Failure Due to Multiple Myeloma: Reversible Parkinsonism. Turk J Neurol. 2010; 16(3): 141-143

Corresponding Author: Barış İşak, Türkiye


TOOLS
Full Text PDF
Print
Download citation
RIS
EndNote
BibTex
Medlars
Procite
Reference Manager
Share with email
Share
Send email to author

Similar articles
PubMed
Google Scholar




 
© Copyright 2019 Turkish Journal of Neurology
Home        |        Contact
LookUs & OnlineMakale